More than 11 million individuals receive proton pump inhibitor (PPI) prescriptions each year in the United States. Although PPIs are effective treatment for peptic ulcers and esophagitis and provide symptom relief for many other conditions, their use carries risks. They decrease gastric acid and can lower blood levels of drugs whose absorption is acid dependent, including several antiretroviral and cancer therapy drugs. Other drugs, such as digoxin, may be absorbed more extensively when gastric acid is reduced; thus, digoxin toxicity may occur with PPI use. Warfarin's effect also is increased in patients taking PPIs. Decreased gastric acid can lower absorption of vitamin B12, calcium, iron, and magnesium; deficiencies in these nutrients are a concern. Several medical conditions, including Clostridium difficile infection, osteoporotic fractures, and community-acquired pneumonia, are more likely to occur among PPI users. Interstitial nephritis also has been reported. Because of these risks, clinicians should try to use the lowest possible dose of PPI and to discontinue PPI therapy if it is not essential. Step-down regimens can be used to decrease/discontinue treatment; these regimens may prevent or minimize the rebound acid hypersecretion that can occur with abrupt discontinuation. For some patients, occasional treatment with intermittent or on-demand regimens may be sufficient to control symptoms.
Written permission from the American Academy of Family Physicians is required for reproduction of this material in whole or in part in any form or medium.